Arkansas, 2001

Damaging Wind in Arkansas, February 24, 2001

February 24, 2001 · NWS LZK · 1 event in 1 county or zone

Thunderstorm winds downed some trees at Ratcliff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorm winds downed some trees at Ratcliff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 4:00 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 4:00 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST SAT FEB 24 2001

STRONG SOUTHERLY GRADIENT HAS SET UP ACROSS THE AREA WHICH SHOULD ALLOW
FOR WARMER AND MORE HUMID AIR TO MOVE INTO THE AREA. THERE IS A SEMBLANCE
OF A WARM FRONT JUST TO THE SOUTH OF THE STATE, WITH TEMPS AND DEW POINTS
IN THE 60S TO THE SOUTH OF THAT, BUT THIS MAY WEAKEN AS THE HIGHER DEW
POINTS AND TEMPS STREAM NORTH, AND FRONT MAY RE-LOCATE TO THE NORTH.
HAVE NOTICED TEMPS HAVE RISEN SEVERAL DEGREES SINCE 06Z AT SOME
STATIONS. RAIN AND THUNDERSTORMS IN NORTHWESTERN ARKANSAS HAVE
WEAKENED AND A NEW AREA OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE
EASTERN TEXAS PANHANDLE AND MOVED INTO WESTERN OKLAHOMA AHEAD OF THE
UPPER TROF APPROACHING FROM THE WEST. THIS AREA OF THUNDERSTORMS MAY
EVENTUALLY EVOLVE INTO THE MAIN WEATHER THREAT ACROSS THE AREA
TODAY. SOME SHOWERS AND THUNDERSHOWERS WILL LIKELY COVER THE AREA TODAY
AHEAD OF THE MAIN SQUALL LINE FROM WARM ADVECTION. FIGURE SQUALL LINE
WILL FIRE UP IN OKLAHOMA AND TEXAS BY MIDDAY AND WILL MOVE INTO WESTERN
COUNTIES DURING THE AFTERNOON. INDICATIONS ARE IT WILL BE ACROSS THE
KLIT AREA AROUND 00Z THEN SHOULD MOVE RAPIDLY EAST, BEING OUT OF THE
STATE BY 06Z. LOOKS LIKE MAIN SEVERE THREAT WILL BE DAMAGING WIND,
WITH ISOLATED LARGE HAIL. STRONG SHEAR...ALBEIT NOT AS STRONG AS
PROGGED YESTERDAY...WILL BE PRESENT WHICH KEEPS A THREAT OF SOME
TORNADOES...BUT LOW CLOUDS SHOULD HOLD IN MOST OF THE DAY AND TEMPS
BEING HELD DOWN A LITTLE SHOULD LIMIT INSTABILITY. IF CLOUDS SHOULD HAPPEN
TO BREAK FOR AWHILE BEFORE SQUALL LINE MOVES IN, THE TORNADO THREAT COULD
INCREASE. WILL CONTINUE WORDING OF SOME STORMS MAY BE SEVERE WITH
DAMAGING WIND FOR THIS AFTERNOON IN THE WEST AND LATE AFTERNOON OR
EVENING IN CENTRAL AND EAST. DRY SLOT DRIVES ACROSS THE FA LATER TONIGHT
INTO SUNDAY, SO WILL GO WITH CLEARING SKIES LATER TONIGHT. SUNDAY SHOULD
BE A QUIET DAY, BUT WITH STRONG UPPER FLOW CONTINUING AND SOME
MOISTURE LOOMING TO THE SOUTH, WILL KEEP PARTLY CLOUDY SKIES IN
FORECAST. MOISTURE RETURNS SUNDAY NIGHT AND MONDAY AS ANOTHER UPPER
TROF APPROACHES AND AN ARCTIC COLD FRONT APPROACHES FROM THE NORTH.
FWC TEMPS THROUGH PERIOD LOOK REASONABLE AND WILL NOT STRAY FAR FROM
THEM. DRY AIR AND WEST WINDS SUNDAY MAY ALLOW FOR MAXES TO BE AS
HIGH IF NOT HIGHER THAN TODAY.

.LIT...LAKE WIND ADVISORY TODAY ENTIRE FA

In the hours before

Special weather statement, Feb 24, 11:12 AM CST, 2 hours 58 minutes before
ARZ003-004-012-013-021-022-030-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1112 AM CST SAT FEB 24 2001

...TORNADO WATCHES NO. 30 AND 31 ARE IN EFFECT FOR PARTS OF WESTERN
AND NORTH CENTRAL ARKANSAS UNTIL 5 THIS AFTERNOON...

A STRONG FRONT AND LOW PRESSURE CENTER IS MOVING INTO CENTRAL
OKLAHOMA THIS MORNING...AND IT WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD OF
THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS TODAY AND CHECK YOUR
SEVERE WEATHER PREPARATIONS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS WILL
LIKELY BE ACTIVATED LATER TODAYH.

32
Special weather statement, Feb 24, 11:22 AM CST, 2 hours 48 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-242300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1122 AM CST SAT FEB 24 2001

...TORNADO WATCHES NO. 30 AND 31 ARE IN EFFECT FOR PARTS OF WESTERN
AND NORTH CENTRAL ARKANSAS UNTIL 5 THIS AFTERNOON...

A STRONG FRONT AND LOW PRESSURE CENTER IS MOVING INTO CENTRAL
OKLAHOMA THIS MORNING...AND IT WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD OF
THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS TODAY AND CHECK YOUR
SEVERE WEATHER PREPARATIONS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS WI-LL
LIKELY BE ACTIVATED LATER TODAY.

32
Special weather statement, Feb 24, 1:25 PM CST, 45 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-250000-

SEVERE WEATHER OUTLOOK...CORRECT ENDING FOR NWR
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST SAT FEB 24 2001

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

A STRONG FRONT AND LOW PRESSURE CENTER MOVED INTO CENTRAL
OKLAHOMA THIS MORNING...AND WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD
OF THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING. TORNADO WATCHES NO. 30 AND 31 ARE IN
EFFECT FOR PARTS OF WESTERN AND NORTH-CENTRAL ARKANSAS UNTIL 5 PM.
MORE WATCHES ARE LIKELY THIS AFTERNOON AS THE SYSTEM MOVES
EASTWARD.

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR MOST OF ARKANSAS
FOR THIS AFTERNOON AND THIS EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS THIS AFTERNOON AND CHECK
YOUR SEVERE WEATHER PREPARATIONS.

&&

38

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
February 24, 2:10 PM CST
Where
Logan County, Ratcliff
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -93.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233121.